Skip to main content

Balancing Time

Where does my time go? This is the curse of the modern world - technology enables us to do everything faster than before, but the number of tasks at hand also increases exponentially. With more and more activities around us, are we really living "easier" lives? Or simply more exhausting ones?


As the school semester flies by, even though most of the grunt work of the year and spamming club applications are over I still feel fairly behind in my classes and not reaching what I set out to do every day. In this post I will try to dissect my weekly schedule, to see where I'm spending my time on average and what changes I can make in my life to be happier with my use of time.

Monday

The first school day of the week. I don't have class until 3:00pm, so I'm fairly lazy about my day on this day in particular, a mindset I aim to change.

12:00-3:00am: Lately I've been staying up pretty late almost every day, doing miscellaneous stuff like writing blog posts or playing NBA 2K19. Also prime YouTube and social media browsing hours. Most of my homework is due at midnight, so not a lot of schoolwork done.
3:00-11:00am: I usually sleep in today. Often I lay in bed and mope around until noon
11:00am-12:30pm: Get up, get ready, sometimes watch YouTube - I spend much too long here
12:30-3:30pm: Do work for a solid 3 hours, whether it be CS 170 homework, grunt work, or applications. I imagine I spend maybe 30 minutes intermittently checking messages.
3:30-5:00pm: Commute to school and go to lectures. Often I don't go and I try to do a little reading or listening to music/audiobooks if riding alone on the bus, but I don't seem to retain much
5:00-6:45pm: Find a place to stay on campus, maybe get an hour of work done
6:45-7:30pm: Go find a place to eat and commute to rehearsal
7:30-10:15pm: Intermission Orchestra (TIO) rehearsal and pack up
10:15-10:45pm: Commute home, again perhaps do some passive learning on the bus
10:45-11:59pm: Mess around with my friends a bit, maybe get 45 minutes amortized work done

Max Total Work: ~5 hours. Not great.

Tuesday

My first real day of class and mandatory lecture. I have a pretty nice slot in the afternoon, but usually, it is reserved for CS 170 homework that is due on Wednesday.

12:00-2:30am: Again, staying up doing miscellaneous things. Perhaps 1-hour work max.
2:30-10:00am: Must wake up in time for music lecture. Sometimes I sleep a few minutes more and take the late bus at 10:41.
10:00-11:00am: Get up, get ready, eat something quick, catch the bus, make it to lecture. So much to do.
11:00am-2:00pm: Music lecture followed by CS 61C discussion. Barely time for lunch in between.
2:00-6:00pm: Find my friends to study with on campus, but we often get distracted. If you take out the search time and time spent checking messages, 3 hours of work MAX
6:00-7:30pm: Go eat dinner somewhere and commute home, I take a bit more time on this meal than other rushed meals. Sometimes cooking meals at home will add another 30 minutes to an hour to this count.
7:30-10:00pm: If I actually do work here, maybe 2 hours. Often spent messing around and playing ping pong and video games, though.
10:00-11:00pm: Go work out, if I feel like it. Important for health
11:00-11:59pm: Mess around with my friends a bit, maybe get 45 minutes amortized work done

Max Total Work: ~7 hours. Getting better, but this is again an upper bound.

Wednesday

Wednesdays are my busiest days. I run around campus pretty much from 11:00am to 10:00pm. This is when CS 61C deadlines start to hit and I feel I am not utilizing my time wisely.

12:00-2:30am: Again, staying up doing miscellaneous things. Perhaps 1-hour work max.
2:30-10:00am: I have to wake up early today to make my CSM sections, which are in Soda. I prepare myself for a long trek after a short bus ride.
10:00am-3:00pm: Lots of activities, I'll just group them into one - among these include CSM sections, CSM family meetings, CS 61C lab checkoff, and grabbing food somewhere in between.
3:00-5:00pm: Here is where I usually wrap up my CS 170 homework, maybe do some grunt work like writing emails or preparing course content. 1.5 hours before making my trek to Jacobs Hall for the next lecture
5:00-6:30pm: CS 370 lecture, can't do much else because of in-class assignments
6:30-7:00pm: This is the worst transition in my day, having to walk from North Berkeley to get food and lead sectionals by 7:10pm
7:00-10:30pm: Sectionals and Rehearsal for TIO. This one, in particular, is long
10:30-11:00pm: I usually wait fairly long for the bus, and most likely get home after 11:00pm
11:00-11:59pm: Work if I have it in me, which I usually don't after such a long day. 1-hour max.

Max Total Work: ~3.5 hours. I'm starting to see why I get behind in classes.

Thursday

A similar day to Tuesday, but my afternoons are shorter unless I skip CS 61C lab. This is usually the day to grind out CS 61C projects and homework

12:00-2:30am: Again, staying up doing miscellaneous things. Perhaps 1-hour work max.
2:30-10:00am: Music again darn it.
10:00-11:00am: Get up, get ready, eat something quick, catch the bus, make it to lecture.
11:00am-3:00pm: Music lecture followed by CS 61C lab. If I skip the lab, I can get 2 more hours of work done.
3:00-4:00pm: Solid chunk of time spent on CS 61C before CS 170 discussion. 1 hour.
4:00-5:00pm: Go to Ajay Raj's discussion for CS 170. He's a legend and I look up to him. I will sometimes skip and go to Friday discussion instead, which would add 1 hour to worktime.
5:00-7:00pm: Helping out for my 2 hours of office hours for CS 61A
7:00-8:15pm: Eat, then hurry home
8:15-10:00pm: Usually I'm pretty behind on project at this point, so I try to get 1.5 hours amortized work done
10:00-11:00pm: Workout
11:00-11:59pm: Work if I have it in me. 1-hour max.

Max Total Work: ~7.5 hours. This is big speculation though, I would say closer to 5-6 if I don't skip discussion or lab

Friday

Last school day for the week. If I finish my project and homework, I am a happy camper. 

12:00-2:30am: Again, staying up doing miscellaneous things. Perhaps 1-hour work max.
2:30-11:00am: I can afford to sleep in today, and I often do.
11:00am-12:30pm: Skipping the noon lecture is common. This allows me to do 1-hour work.
12:30-3:00pm: Music discussion and 170 discussion. If I went to CS 170 discussion on Thursday, add 1-hour to work
3:00-4:00pm: 1-hour work
4:00-5:00pm: Staff meeting for CS 61A. Often ends early.
5:00-10:15pm: This is grind time for CS 61C. Assuming dinner is within this period, I'd say a maximum of 4 hours can be done in this slot.
10:15-11:00pm: Go home and
11:00-11:59pm: Work if the project isn't done, otherwise have fun. 1-hour max.

Max Total Work: ~9 hours. This is the most I can do in a weekday. Often closer to 7 hours.

Saturday

Ooh boy, Saturdays are fun. Can be more productive though.

12:00-3:00am: I don't worry about staying up on weekends. 1-hour work if the project is still an issue.
3:00-11:30am: I definitely sleep in today. Need a break from weekday.
11:30am-12:30pm: Getting my bearings for the day, will make myself a good breakfast
12:30-5pm: Do work for a solid 3 hours, whether it be CS 170 homework, grunt work, or applications. Will often be distracted if I'm at home.
5:00-7:00pm: Go to campus for CS 370 tutoring. often go past allotted time because I'm nice.
7:00-10:15pm: Find a place to work alone on campus. This usually means catching up on lecture, solid 3 hours. Will be less if we are planning on hanging out at night.
10:15-10:45pm: Commute home, again perhaps do some passive learning on the bus
10:45-11:59pm: Party it up

Max Total Work: ~7 hours. Expected a little more on the weekend tbh. On days where I have Guerilla sections for CS 61A, this will be reduced to a mere 5 hours.

Sunday

Sundays are my favorite. Grocery shopping typically happens today, and I have the most free time.

12:00-3:00am: I don't worry about staying up on weekends. 1.5-hour work if the deadlines are still an issue.
3:00-11:30am: I definitely sleep in today. Saturday nights are great.
11:30am-12:30pm: Getting my bearings for the day, will make myself a good breakfast
12:30-11:59pm: How I spend the rest of the day is really up to me. If I am really behind, theoretically I can get 10 hours of work done in this block. I doubt that happens, and if we go grocery shopping, this will be a maximum of 8-9 hours. I'd also like to work out in this time period.

Max Total Work: ~11 hours. Definitely the most time of the week, but I often don't use it.

Conclusion

Transition time definitely takes up a lot more of my days than I expected it to. I can try to actively do more passive reading on the bus, such as my CS 170 notes or CS 61C textbook. While walking, I can practice free recall of class material to retain information better. I wish I could cut sleep like many people do, but I simply can't - I have trouble getting up in the morning even with 7 hours of sleep. However, I am able to function after that block of not being able to get up, sometimes on as low as 5 hours, but definitely not often. It will probably be a good habit to spend my late nights sleeping early instead of messing around on my laptop, although an occasional blog post isn't bad. I also feel distracted by my roommates a lot yet also don't feel like I spend enough time with them - a paradox I may need to address in a separate post.

Furthermore, I did not clarify what exactly I constitute as [Personal] "work". A large majority of this is schoolwork: problem sets, projects, and homework in my most difficult classes can take up tens of hours. Secondarily, this may entail work for extracurricular clubs, looking for jobs, or developing myself (such as reading). Also, it is important to note that a majority of this "work" is not deep work or in a flow state. I tried to account a little time for distractions on my phone or laptop, but my phone's Screentime data says a number much different than what the schedule I laid out tells.
Personal Work (Average) is optimal, I rarely reach that | Created with meta-chart.com

There are definitely ways I wish to change my day-to-day habits, but not everything is possible especially given the dynamic environment of my living space. I tend to do the best work when the house is completely quiet, yet late at night is usually when I do the least relevant work. This can be remedied by flipping my sleep schedule around - waking up early to do work instead of staying up at night just to not do work. Thank goodness for the KiwiBot app, or else I'm not sure how much more time I'd spend trying to get and make food. I am a firm believer in taking life slowly as well, in my schedule currently, everything passes by too fast. Pausing, even for a few minutes, to observe the world around me will slow down time. 

I hope to be a culmination of my grandparents' lifestyle and my parents - able to sit and relax and have genuine conversations every night outside with people I care about, yet hustle with a get-up-early mentality. I hope to add my own dimension to their lifestyles - while they are happily stagnant in their current homes, I look forward to traveling as much as I can and meeting and building genuine relationships wherever I go, in whatever activity I partake in.

Comments

Popular posts from this blog

The First Post

I still remember the first time I read a blog.  Towards the end of freshman year in high school the college admissions bug had really bit me and I would obsessively read MIT Blogs every day. I was always excited to hear about the amazing experiences these amazing people across the country were having. Eventually I discovered a man on YouTube that would go on to waste way too many hours of my life. Every single day I would watch Casey Neistat's vlog and get to see a glimpse of his awesome life. 
Today I've decided to take a step in the right direction and create my own blog alongside my good friend Owen. I'm hoping to use this blog as a platform to discuss ideas I've been formulating, commit to the goals I should've years ago, jot down notes I think are important, and most importantly, leave behind a piece of myself on the internet. 
Most of my content will fall under a couple of categories: School - an all-encompassing part of lifeEconomics/Business topics - just m…

Ultralearning: Summary and Applications

In AP Microeconomics class in high school, I stumbled upon a blog post that guaranteed that I could ace my finals in school without studying. Without second thought to checking if it was a scam, I ended up spending the entire class period reading that article. 3 years later, I am still reading weekly articles from Scott Young, the blogger who completed the entire MIT Computer Science curriculum in his bedroom in one year and the writer who propelled me into deep fascination with how humans learn and master skills. When he announced his book Ultralearning in June of 2019, I pre-ordered from Amazon for the first time in my life. In this blog post, I hope to consolidate the information from his book into a summary and actionable advice I can use and remember. 

Principle 1 – Metalearning: First Draw a Map (Least Useful Actionable Section)
Language isn’t about memorizing words and conjunctions. Mastering the structure of the language will get you speaking and recognizing patterns much quic…

The First .5 Post

I don't remember the first time I read a blog. And unlike Dhaval, I never really enjoyed writing. From the age of five years old until eighth grade, my father encouraged me to write a journal entry every Sunday, one paragraph in Mandarin, then translated into English - by far my least favorite "homework" I've ever had to do.
So what am I doing creating a blog? It will serve as a breeding ground for thoughts I've never spoken aloud, ideas that usually quickly fade from recollection, as well as memories to be re-traced in the future. It will also force me to write more and communicate more eloquently, while hopefully still coming off as casual conversation. (I am quite embarrassed to say this is the most words I've written on anything in 2019).

I have no particular topics in mind, but expect content to range anywhere from NBA basketball to Scandinavian history to building computer programs, some of which going in great detail while others being short speculatio…